Although fevers and SVT occur frequently in the neurologically impaired patient, they are often a symptom of something other than neurologic causes. A systematic review of the clinical picture and medication list can help determine the cause. First, why did she have a fever? Several aspects of her condition made her predisposed to fevers, including her hemorrhage and DVT, as well as urosepsis from her indwelling urinary catheter. She was also at high risk for aspiration pneumonia. All were reasonable explanations for her fevers.
Next, why did she persist in having episodes of SVT? The day-shift nurse also noted a murmur not previously documented in the chart. Her recent MI could have contributed to conduction problems, as could dehydration or sepsis. All of these problems were reasonable contributing factors.
What else could contribute to her picture? Mrs. R, with her bulging eyes, displayed symptoms of a marked hyperthyroidism, evidenced by her very low thyroid stimulating hormone (TSH) level on admission. Her antithyroid medication, methimazole, was withheld multiple times because she had trouble swallowing in her lethargic state. The staff also noted that the medication was to be given with meals. A nasogastric tube was not placed for several days, by the wishes of her family, who hoped she would not need it. Since Mrs. R did not eat much, and because the staff was unfamiliar with the importance of this medication, it was given infrequently. Placement of a percutaneous endoscopic gastrotomy (PEG) was delayed because of time constraints in the OR. It was hoped that Mrs. R would recover enough to make the PEG unnecessary; however, it was finally placed. Thus, for almost 3 weeks, the patient received her thyroid medication only sporadically. After being hospitalized for a month, Mrs. R went into a thyroid storm precipitated by her multiple medical comorbidities.
J Neurosci Nurs. 2007;39(1):40-42, 57. © 2007 American Association of Neuroscience Nurses
Cite this: Recognizing Thyroid Storm in the Neurologically Impaired Patient - Medscape - Feb 01, 2007.